Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

I have a question. My friend is a diabetic. He has been under a lot of stress lately and has quit taking his insulin shots and has started drinking. How is this affecting his body? Does it make him sick, is he in pain?


Your friend seems to be in trouble and you are wise to ask about his behavior. If he is a type one diabetic, he is certainly going to be acutely ill soon from omitting his insulin. DKA, or diabetic ketoacidosis, can be deadly. My hunch is that if he has been skipping his insulin for a while, he must be a Type 2 or he would already be very ill.

Sounds like he is becoming self-destructive given the drinking and mismanagement of his diabetes. Is he depressed? Is he suicidal? At the very least, his behavior is a cry for help. I would encourage him to seek counseling: offer to go with him. The alcohol can mask low blood sugar symptoms and he could pass out while driving or working. Also, the alcohol is impairing his judgement in general.

Do not ignore this behavior!


Original posting 31 May 1998
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.